Hail, San Jacinto
- When
- April 15, 5:33 PM CST
- Where
- San Jacinto County, 0.91 mi NE of Oakhurst
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.740, -95.320
There was quarter sized hail in Oakhurst.
Thunderstorms developed in the evening along and ahead of a cold front resulting in several hail reports and a wind damage report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Thunderstorms developed in the evening along and ahead of a cold front resulting in several hail reports and a wind damage report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 15, 4:56 PM CST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
556 PM CDT Sat Apr 15 2023
...New AVIATION...
.SHORT TERM...
(This evening through Sunday Night)
Issued at 153 PM CDT Sat Apr 15 2023
The main concern in the near term revolves around thunderstorm
chances and any severe weather potential. Early afternoon analysis
shows a cold front/wind shift extending along north/central TX near
Dallas/Fort Worth area. Further to the southeast, an area of Cu with
some weak boundaries near the coast/south of I-10 are evident on
visible satellite imagery with some returns starting to show up on
radar. With hot and humid conditions already prevailing over the
region and temperatures expected to reach/exceed the convT;
thunderstorm development will be likely in the next couple of hours.
The 18Z mesoanalysis shows the cap slowly eroding along with modest
deep layer shear, steep low to mid level lapse rates and MUCAPE
values around 3000-4000 J/Kg later this afternoon. These ingredients
would support the risk of discrete cells capable of producing large
hail with any initial stronger updrafts aided with any
outflow/seabreeze boundaries. As time progresses, the next focus
will be along/ahead of the progressing cold front. This will include
a secondary threat of damaging winds possible with any strong storms
as DCAPE values remain aoa 1200+ J/kg. With PWAT values in the 1.1 -
1.5 inches range, an isolated risk of locally heavy rain is possible.
Latest Hi-res/CAMs suggest a "slightly" faster progression, bringing
the front near the Brazos Valley between 5-6pm, moving over the
Houston metro area after 7-9pm and along the coast close to
midnight.
The risk of thunderstorms will come to an end from northwest to
southeast through late this evening - early overnight hours. Gusty
north winds are expected behind the boundary, persisting through at
least Sunday morning. A drier airmass will quickly filter in with
surface dewpoints dropping into the 40s and 50s degF tonight and
Sunday. Overnight lows mainly in the 50s (inland) and low 60s along
the islands can be expected.
Plenty of sunshine, low humidity and light to moderate north winds
are on tap for Sunday. Highs will generally be in the 70s.
JM
&&
.LONG TERM...
(Monday through next Friday)
Issued at 153 PM CDT Sat Apr 15 2023
Eastward progressing surface high pressure will usher in the
return of onshore/southeasterly flow on Monday. Onshore flow is
expected to persist through at least Thursday, if not Friday. This
will result in an increasingly humid environment. As to be
expected, PWATs will be on the rise. ECMWF and GFS ensemble means
show widespread PWAT values peaking ~1.50 inch on Wednesday into
Thursday. Deterministic guidance suggest PWATs could approach 2.0
inches in some areas. Meanwhile aloft, a zonal flow regime will
push shortwaves from west to east across Texas. The southeast
Texas atmosphere may begin to feel the lift from the first
shortwave as early as Tuesday, resulting in a chance of scattered
showers and thunderstorms. The best chance of showers/storms is
expected to occur Wednesday as shortwave induced lift interacts
with the highest PWATs of the week. Wednesday PoPs are about 40-50
percent. This is an increase from the previous update.
Deterministic guidance suggest PoPs could be higher. Thursday is
still expected to see less shortwave action. However, continued
onshore flow and high PWATs keeps modest PoPs in the forecast
(~20-30 percent). By week's end, a cold front may bring another
round of showers and thunderstorms along with a more offshore flow
regime in its wake.
Regarding temperatures, Monday should be a pleasant, low humidity
day with highs in the upper 70s to around 80. Highs on Tuesday
and Wednesday will be dependent on how much cloud cover and
shower/thunderstorm activity occurs. More clouds could yield highs
that struggle to warm past the low 80s (upper 70s?) while a more
sunny scenario could entail temperatures well into the 80s.
Thursday appears more likely to succumb to the warmer scenario
since it appears to be less "shortwave-y" on that day. Friday is
also expected to be quite warm unless the aforementioned cold
front arrives sooner.
Self
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 446 PM CDT Sat Apr 15 2023
VFR conditions will generally prevail through the period, but
there will be a cold front moving through the region through the
evening triggering showers and thunderstorms - some potentially
strong. This front will be moving through CLL and UTS momentarily,
IAH by 1-2z, HOU by 2-4z, and then off the coast by 4-6z. As the
front moves through the winds will become north-northwesterly
10-15kts with gusts to 25kts. The thunderstorms that develop this
evening will have a chance of producing strong gusty, variable
winds as they push through. The storms will also be capable of
producing frequent lightning and possibly hail. Thunderstorm
activity will end by midnight tonight. Then mostly clear skies
with the continued breezy northerly winds expected through Sunday
afternoon.
Fowler
&&
.MARINE...
Issued at 153 PM CDT Sat Apr 15 2023
A few showers and thunderstorms will be possible this afternoon
and again tonight when a cold front pushes offshore. Small Craft
Advisory level winds and increasing seas are likely in the
front's wake tonight through midday tomorrow. Winds and seas are
expected to gradually decrease tomorrow afternoon into Monday.
However, the return of increasing onshore flow is expected to
gradually increase seas again on Tuesday and Wednesday. Cannot
rule out Small Craft Advisory level seas and/or winds by Tuesday
afternoon. There will also be an increasing chance of scattered
showers and thunderstorms by Tuesday and especially Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 53 73 47 78 / 20 0 0 0
Houston (IAH) 57 76 50 78 / 50 0 0 0
Galveston (GLS) 63 77 64 74 / 40 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 1 AM to 1 PM CDT Sunday for GMZ330-335-
350-355-370-375.
&&
SHORT TERM...JM
LONG TERM....Self
AVIATION...Fowler
MARINE...SelfSpecial Weather Statement National Weather Service Houston/Galveston TX 538 PM CDT Sat Apr 15 2023 TXZ178-179-152300- San Jacinto TX-Polk TX- 538 PM CDT Sat Apr 15 2023 ...A strong thunderstorm will impact portions of central San Jacinto and southeastern Polk Counties through 600 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm over Livingston, moving east at 20 mph. Radar imagery depicts a decent storm structure, though the hail signal appears weak at this time. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Livingston, Goodrich, Alabama-Coushatta Reservation, West Livingston, Lake Livingston State Park and Segno. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern Texas. && LAT...LON 3062 9502 3075 9502 3078 9463 3054 9469 TIME...MOT...LOC 2236Z 282DEG 17KT 3067 9493 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH BB
Special Weather Statement National Weather Service Houston/Galveston TX 611 PM CDT Sat Apr 15 2023 TXZ178-152345- San Jacinto TX- 611 PM CDT Sat Apr 15 2023 ...A strong thunderstorm will impact portions of southwestern San Jacinto County through 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Coldspring, or 12 miles northeast of Willis. This storm was nearly stationary. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Coldspring and Evergreen. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern Texas. && LAT...LON 3049 9535 3057 9535 3058 9508 3043 9511 TIME...MOT...LOC 2310Z 264DEG 3KT 3052 9529 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH BB
Special Weather Statement
National Weather Service Houston/Galveston TX
616 PM CDT Sat Apr 15 2023
TXZ177>179-152345-
San Jacinto TX-Walker TX-Polk TX-
616 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern San
Jacinto, western Polk and east central Walker Counties through 645 PM
CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverside, or 12 miles east of Huntsville, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Blank and Oakhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Texas.
&&
LAT...LON 3074 9542 3082 9540 3080 9512 3063 9514
TIME...MOT...LOC 2315Z 276DEG 11KT 3077 9535
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BBSpecial Weather Statement
National Weather Service Houston/Galveston TX
621 PM CDT Sat Apr 15 2023
TXZ177-199-152345-
Walker TX-Montgomery TX-
621 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of north central
Montgomery and southeastern Walker Counties through 645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville State Park, or 7 miles south of Huntsville, moving east at
10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Waverly and Huntsville State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Texas.
&&
LAT...LON 3058 9564 3064 9561 3063 9538 3048 9543
TIME...MOT...LOC 2320Z 279DEG 8KT 3060 9559
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BBThe Houston radar (KHGX), 143 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
There was quarter sized hail in Oakhurst.
There was quarter sized hail in Coldspring.
There was quarter sized hail in Shepherd.
Some trees were downed.
There was quarter sized hail south of Coldspring.
There was quarter sized hail in Dayton.
There was quarter sized hail in Liberty.
There was quarter sized hail in La Porte.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081375, 1081376, 1081377, 1081381, 1081553, 1081378, 1081379, 1081380.